Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Columbia, SC

August 8, 2014Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 8, 2014, 6:26 PM EDT for Aiken County, Edgefield County, McCormick County, South Carolina; 4 counties in Georgia. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2014, 6:26 PM EDT (22:26 UTC)
Expired
Aug 8, 2014, 7:30 PM EDT
In force
64 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:45 PM EDTTSTM WND DMG2 Ese Clarks Hill, SCMCCORMICK COUNTY DISPATCH REPORTED TREES DOWN ON LOST WILDERNESS ROAD, GILCHRIST FERRY ROAD, AND OLD PLUM BRANCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS52 KCAE 082226
SVRCAE
GAC073-181-189-245-SCC003-037-065-082330-
/O.NEW.KCAE.SV.W.0089.140808T2226Z-140808T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 730 PM EDT

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES NORTHWEST OF EVANS TO NORTH AUGUSTA...AND MOVING
  NORTHEAST AT 10 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...
  GROVETOWN...FORT GORDON...EVANS...AUGUSTA...NORTH AUGUSTA...
  CLEARWATER AND BELVEDERE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR USE 
WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY 
SEVERE WEATHER REPORTS.

&&

LAT...LON 3364 8262 3364 8260 3365 8259 3365 8254
      3366 8251 3366 8250 3371 8253 3392 8227
      3363 8170 3333 8216 3363 8262
TIME...MOT...LOC 2224Z 234DEG 11KT 3373 8240 3356 8201

$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:06 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 8, 5:06 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
506 PM EDT FRI AUG 8 2014

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL ZONE WILL REMAIN IN THE FORECAST AREA
THROUGH THE WEEKEND. THE FRONT WILL BRING NUMEROUS SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE INCREASED POPS ACROSS THE CSRA FOR EARLY THIS EVENING.

WEAK SHORT WAVE TROUGH MOVING EAST ACROSS NORTHWEST GEORGIA
TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS UPSTATE SOUTH CAROLINA
AND NORTH MIDLANDS. STATIONARY FRONT ACROSS CENTRAL GEORGIA AND
COASTAL SOUTH CAROLINA. NUMEROUS THUNDERSTORMS DEVELOPING NEAR THE
FRONT. THE MOISTURE WILL SLOWLY INCREASE ACROSS THE REGION DURING
THE EVENING WITH PRECIPITABLE WATER INCREASE TO ABOVE 2 INCHES.
FRONTAL BOUNDARY ACROSS GEORGIA WILL MOVE SLOWLY NORTH DURING THE
OVERNIGHT...POSSIBLY IN THE CSRA BY MORNING. SHOWERS AND
THUNDERSTORMS ENHANCED NEAR FRONT AND THIS IS SUPPORTED BY 12Z SPC
WRF. INCREASE MOISTURE FLUX/ISENTROPIC LIFT OVERNIGHT SUPPORTS
HIGHER POPS WITH AIR MASS MODERATELY UNSTABLE EXPECTED SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS MAINLY CSRA NEAR FRONT AND
TO NORTH AND WEST MIDLANDS WHERE UPWARD LIFT ENHANCED BY WEAK
SHORT WAVE TROUGHS AND ISENTROPIC LIFT.

BASED ON THE PATTERN AND THE HIGH-RESOLUTION MODEL WE LEANED
TOWARD THE HIGHER GUIDANCE POPS. THE MODELS SHOW PRECIPITABLE
WATER INCREASING TO JUST OVER 2 INCHES. THE 574 DAM 1000-500 MB
THICKNESS IS A PREFERRED VALUE FOR HEAVY RAIN IN AUGUST. LOCALLY
HEAVY RAIN MAY OCCUR. THE NAM SHOWS SURFACE-BASED LI/S NEAR -5.
THE MODERATE INSTABILITY MAY HELP SUPPORT STRONG WIND GUSTS WITH A
FEW OF THE THUNDERSTORMS. THE TEMPERATURE GUIDANCE WAS CONSISTENT
ALTHOUGH PREFER WARMER TEMPERATURES OVERNIGHT DUE TO PERSISTENT 30
DAY COOL BIAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE NAM AND GFS DISPLAY THE FRONT LINGERING IN THE FORECAST AREA
THROUGH SATURDAY NIGHT. HIGH MOISTURE AND CONVERGENCE ASSOCIATED
WITH THE FRONT SUPPORT THE HIGHER GUIDANCE POPS ESPECIALLY IN THE
NORTH SECTION WHERE THE MODELS INDICATE STRONGER CONVERGENCE AND
DEEPER MOISTURE. LOCALLY HEAVY RAIN MAY OCCUR WITH PRECIPITABLE
WATER JUST OVER 2 INCHES AND A DIFLUENT 1000-500 MB THICKNESS
PATTERN. THICKNESS VALUES NEAR 574 DAM IS A PREFERRED DEPTH FOR
HEAVY RAIN IN AUGUST. BASED ON GUIDANCE AND MODEL SPECTRUM DID
RAISE POPS SLIGHTLY THROUGH THE PERIOD. CONTINUED WITH THE COOLER
HIGH TEMPERATURE AND NEAR/SLIGHTLY ABOVE LOW TEMPERATURE GUIDANCE
DUE TO CLOUDINESS AND PRECIPITATION.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE GFS AND ECMWF DISPLAY A STALLED FRONT WITH SIGNIFICANT
MOISTURE IN THE FORECAST AREA THROUGH THE MEDIUM-RANGE PERIOD. THE
GFS...ECMWF...AND EKE MOS POPS GENERALLY RANGE FROM 30 TO 60
PERCENT WITH THE HIGHEST CHANCES SUNDAY THEN GRADUALLY DECREASING
TO SLIGHT CHANCE BY THURSDAY AND FRIDAY. THE MODELS INDICATE
PRECIPITABLE WATER JUST OVER 2 INCHES SUNDAY THROUGH WEDNESDAY.
VALUES BEGIN TO DECREASE THURSDAY AND FRIDAY. THERE IS A THREAT OF
LOCALLY HEAVY RAIN MONDAY AND TUESDAY. THE GUIDANCE TEMPERATURES
ARE CLOSE TO CLIMATOLOGY DURING THE PERIOD WITH A SLIGHT WARMING
TREND THROUGH NEXT WEEK.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
LINE OF STRONG STORMS CLOSING IN ON AGS/DNL WITH ISOLATED
DEVELOPMENT ACROSS THE MIDLANDS. CONVECTION MOVING TO THE EAST AND
WILL AFFECT AGS/DNL...SO HAVE ADDED A TEMPO GROUP UNTIL 23Z.
COULD SEE TSTMS AFFECT CAE/CUB/OGB THROUGH 09/01Z. AS CONVECTION
DEVELOPS EAST...WILL AMEND AS NECESSARY. AIRMASS REMAINS MOIST AND
MODERATELY UNSTABLE.

EASTERLY WINDS 5 TO 10 KNOTS THROUGH THE EVENING...BECOMING LIGHT
TOWARD MORNING. WEAK STATIONARY FRONT WILL MOVE INTO THE CSRA AND
SOUTHEAST MIDLANDS OVERNIGHT. MODELS SUGGEST STRATUS TOWARD
MORNING WITH LOWEST CEILINGS/VISIBILITY NEAR AGS/OGB WHERE IFR
EXPECTED. MVFR LIKELY AT OTHER TERMINALS. CEILINGS RISE DURING THE
MORNING WITH MVFR/VFR THROUGH 18Z AND SCATTERED TO NUMEROUS SHOWERS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE SATURDAY AFTERNOON
THROUGH TUESDAY IN SHOWERS AND THUNDERSTORMS AS A LOW PRESSURE
SYSTEM SLOWLY CROSSES THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 8, 3:34 AM EDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
334 AM EDT FRI AUG 8 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
334 AM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR LATE THIS AFTERNOON AND
TONIGHT. LOCALIZED FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH HEAVY RAIN MAY OCCUR SATURDAY AND SUNDAY.
LOCALIZED FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 2:47 PM EDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT FRI AUG 8 2014

SCZ016-022-029-081930-
CHESTERFIELD-KERSHAW-LEE-
247 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LEE COUNTIES THROUGH 330 PM EDT...

AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF BETHUNE...MOVING EAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3445 8011 3436 8028 3433 8023 3437 8019
      3437 8017 3432 8017 3428 8013 3423 8011
      3419 8011 3416 8015 3413 8013 3421 8045
      3429 8065 3440 8065 3447 8010
TIME...MOT...LOC 1847Z 271DEG 19KT 3432 8058

WRS
Special weather statement, Aug 8, 4:46 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT FRI AUG 8 2014

GAZ063>065-082145-
COLUMBIA-MCDUFFIE-RICHMOND-
446 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...MCDUFFIE
AND COLUMBIA COUNTIES THROUGH 545 PM EDT...

AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DEARING...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT GORDON...GROVETOWN...HARLEM AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3366 8231 3339 8208 3333 8238 3334 8247
      3346 8257
TIME...MOT...LOC 2046Z 236DEG 11KT 3343 8239
Special weather statement, Aug 8, 5:53 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT FRI AUG 8 2014

GAZ040-063-064-082300-
COLUMBIA-LINCOLN-MCDUFFIE-
553 PM EDT FRI AUG 8 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCDUFFIE...LINCOLN
AND COLUMBIA COUNTIES THROUGH 700 PM EDT...

AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...23 MILES SOUTHWEST OF LINCOLNTON...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LINCOLNTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3365 8259 3365 8254 3366 8250 3380 8258
      3387 8243 3387 8241 3381 8230 3378 8230
      3375 8225 3370 8224 3368 8222 3348 8260
      3361 8265
TIME...MOT...LOC 2153Z 240DEG 14KT 3355 8274

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:47 PM EDTSpecial Weather StatementCAEKershaw43 min
Aug 8, 6:39 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick51 min
Aug 8, 6:53 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg52 min
Aug 8, 7:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland67 min
Aug 8, 7:56 PM EDTFlash Flood WarningCAERichland2 hr
Aug 8, 4:46 PM EDTSpecial Weather StatementCAEColumbia, McDuffie59 min
Aug 8, 5:14 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond61 min
Aug 8, 5:53 PM EDTSpecial Weather StatementCAELincoln67 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.